Kansas, 2019Hail and Damaging Winds in Kansas, August 6, 2019
August 6, 2019 · NWS ICT · 10 events in 4 counties and zones
A couple of isolated severe storms developed over south central Kansas, during the afternoon and evening of August 6th, 2019. The storms mainly produced damaging wind gusts, but one large hail stone was reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple of isolated severe storms developed over south central Kansas, during the afternoon and evening of August 6th, 2019. The storms mainly produced damaging wind gusts, but one large hail stone was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 6, 11:33 AM CST, 2 hours 42 minutes earlier.
Area forecast discussion, Aug 6, 11:33 AM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1233 PM CDT Tue Aug 6 2019
...Updated for Aviation Discussion...
.UPDATE...
Issued at 1127 AM CDT Tue Aug 6 2019
Still looking at the potential for isolated to widely scattered
thunderstorms to develop this afternoon-evening across the region,
in vicinity of a stalled weak/diffuse frontal zone. Frontal
convergence is quite weak, and there is little to no upper support
to aid lift. However, deep moist convergence in vicinity of the
frontal zone may be just enough to initiate a few storms given
expected little to no convective inhibition amidst a moist and
strongly unstable airmass. Any storms that can manage to form will
have the potential to be strong to severe, given the strong
instability and around 30 kts of deep layer shear. Isolated
pockets of large hail and damaging winds will be the main threats,
along with locally intense rainfall rates.
&&
.SHORT TERM...(Today through Thursday night)
Issued at 240 AM CDT Tue Aug 6 2019
We may see some lingering elevated showers & perhaps a storm
or two through the early morning hours within a weak area of
low level moisture transport before diminishing during the morning
or towards midday. Other isolated or widely scattered showers and
thunderstorms may develop along a diffuse frontal boundary
progged to lie across portions of east central & southeast Kansas
this afternoon and evening. Any storm that develops in this regime
may pose a threat for severe winds and some large hail with
MLCAPE of 3000+ J/KG progged in the presence of 30-40 knots of
0-6km bulk shear. The airmass is progged to become weakly capped
by early afternoon and isolated to widely scattered storms are
expected after 21-22Z. Much like tonight, any subtle impulse
coming around the mid/upper ridge in NW mid/upper flow may allow
some widely scattered storms to linger across the area and low
pops were maintained for much of the area.
Wed-Thu...A moist and unstable pbl is progged to develop once
again across the area on Wed. A few showers and/or storms may be
lingering through the morning hours with additional chances for
deep moist convection by afternoon within the low level convergent
flow downstream from the High Plains sfc trough. A conditional
threat for large hail and damaging wind gusts will be possible
within the buoyant axis across south central and southeast KS.
Thursday remains quite challenging with ongoing convection likely
across the area. It'll be hard to rule out a few severe storms
once again and the threat for efficient rainfall and flooding
and/or flash flooding will begin to increase both Wed & Thu with
PWATs progged to rise above 2 inches which is well above the 90%
moving average on the OUN sounding for early Aug. Temperatures
will be challenging through the period as convective cloud debris
could have a large impact on the diurnal rise but Wed still has
the best chance of seeing above normal temperatures with highs in
the mid and upper 90s anticipated. By Thu we should see
temperatures return to more seasonable values in the upper 80s and
lower 90s for most areas.
.LONG TERM...(Friday through Monday)
Issued at 240 AM CDT Tue Aug 6 2019
We may remain in an active pattern at the beginning of the period
as we remain on the northern periphery of the subtropical ridge
which will allow any subtle disturbance moving around the ridge to
be directed toward the region. We may begin to see an increasing
influence from the mid/upper ridge over the weekend as it
amplifies across the Southern Plains states Sat-Sun. This ridge is
progged to break down as we move into the beginning of next week
keeping showers and thunderstorms in the forecast. High
temperatures are also expected to be near or slightly above normal
through the period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1228 PM CDT Tue Aug 6 2019
A few isolated thunderstorms are possible across the region after
about 21z this afternoon through the evening, in vicinity of a
weak stalled front amidst a moist, unstable and weakly capped
airmass. A few strong to severe storms are possible, capable of
hail and strong winds. Did not include VCTS in any of the TAFs
given the fairly isolated nature of the storms, although
amendments may eventually be needed if activity threatens a TAF
site.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 95 72 97 73 / 20 20 20 40
Hutchinson 96 71 98 72 / 20 20 20 30
Newton 94 71 96 72 / 20 20 30 40
ElDorado 95 71 96 72 / 20 20 30 30
Winfield-KWLD 95 72 97 74 / 20 20 10 30
Russell 97 69 99 69 / 10 20 20 30
Great Bend 96 69 100 70 / 10 20 10 30
Salina 96 72 96 72 / 20 20 20 40
McPherson 94 70 96 71 / 20 20 20 40
Coffeyville 94 72 93 74 / 20 20 30 20
Chanute 94 71 93 72 / 20 20 40 40
Iola 93 71 92 72 / 20 20 40 40
Parsons-KPPF 94 72 93 74 / 20 20 40 30
&&
.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&
UPDATE...ADK
SHORT TERM...MWM
LONG TERM...MWM
AVIATION...ADK
Hazardous weather outlook, Aug 6, 10:10 AM CST, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1110 AM CDT Tue Aug 6 2019
KSZ032-033-047>053-067>072-082-083-091>096-098>100-071615-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1110 AM CDT Tue Aug 6 2019
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...This Afternoon and Tonight
Heat indices will climb into the 100 to 105 degree range across
much of the region this afternoon.
Isolated to widely scattered thunderstorms are possible across
portions of central, south-central and southeast Kansas this
afternoon and tonight. The strongest activity will be capable of
dime to quarter size hail, 50 to 60 mph winds and locally heavy.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Heat indices may climb into the 100 to 105 degree range each
afternoon from Wednesday through the weekend for much of south
central and southeast Kansas.
Periodic chances of thunderstorms will remain in the forecast each
day through early next week. Some strong or severe storms with
heavy rain will be possible through the period. Repeated rounds of
heavy rain may lead to localized flooding concerns. Stay tuned, as
daily thunderstorm chances will continue to be refined with
subsequent forecasts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated this afternoon or tonight.
&&
For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Aug 6, 2:06 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
306 PM CDT Tue Aug 6 2019
KSZ067-068-083-062030-
Reno KS-Harvey KS-Sedgwick KS-
306 PM CDT Tue Aug 6 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Reno County in south central Kansas...
Southwestern Harvey County in south central Kansas...
Northwestern Sedgwick County in south central Kansas...
* Until 330 PM CDT.
* At 304 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Mount Hope...moving southeast
at 20 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
* Locations impacted include...
Park City, Valley Center, Maize, Halstead, Sedgwick, Colwich,
Haven, Garden Plain, Mount Hope, Andale and Bentley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3794 9783 3805 9759 3785 9731 3765 9771
TIME...MOT...LOC 2006Z 319DEG 16KT 3786 9763
KLEINSASSER
Hail, Harvey
- When
- August 6, 2:15 PM CST to 2:19 PM CST
- Where
- Harvey County, 0.54 mi E of Halstead
- Measured
- 1.75 in hail
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 38.000, -97.510
Hail of quarter to golf ball size fell in Halstead, damaging car windows.
Hail, Harvey
- When
- August 6, 2:19 PM CST to 2:21 PM CST
- Where
- Harvey County, 0.54 mi E of Halstead
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.000, -97.510
Hail up to quarter size and winds up to 50 mph were reported in Halstead.
Thunderstorm Wind, Harvey
- When
- August 6, 2:20 PM CST to 2:22 PM CST
- Where
- Harvey County, 0.54 mi E of Halstead
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 38.000, -97.510
A report from social media, showed tree branches down and penny size hail in Halstead.
Thunderstorm Wind, Harvey
- When
- August 6, 2:29 PM CST to 2:31 PM CST
- Where
- Harvey County, 0.54 mi E of Halstead
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 38.000, -97.510
Power lines and tree damage occurred in Halstead from damaging winds. Damage was also reported to railroad crossing gates.
Hail, Harvey
- When
- August 6, 2:30 PM CST
- Where
- Harvey County, 0.54 mi E of Halstead
- Measured
- 1 in hail
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 38.000, -97.510
Photo from social media showed quarter size hail and a large portion of a tree down in Halstead.
Thunderstorm Wind, Sedgwick
- When
- August 6, 3:30 PM CST
- Where
- Sedgwick County, 6.17 mi NNE of Viola
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 37.560, -97.600
Pea size hail also accompanied the wind.
Thunderstorm Wind, Sedgwick
- When
- August 6, 3:32 PM CST to 3:35 PM CST
- Where
- Sedgwick County, 5.64 mi N of Viola
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 37.560, -97.630
A power pole was snapped at the base and damage occurred to a barn roof near 71st and 247th streets. The report was relayed via social media.
Thunderstorm Wind, Sumner
- When
- August 6, 3:52 PM CST
- Where
- Sumner County, 4.29 mi NNW of Conway Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 37.460, -97.670
A tree was reported down on K-42 at mile marker 71.
Thunderstorm Wind, Neosho
- When
- August 6, 5:36 PM CST
- Where
- Neosho County, 1.45 mi ESE of Chanute
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.673, -95.445
Tree branches were reported down on the east side of Chanute, near 9th and Ashby.
Thunderstorm Wind, Neosho
- When
- August 6, 5:48 PM CST
- Where
- Neosho County, 3.28 mi E of Chanute
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 37.680, -95.410
A billboard sign was blown over along highway 39 east of Chanute.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in South Dakota, August 6, 20192 injured · $7.2 million · EF1 · 19 events
- Hail and Damaging Winds in North Dakota, August 6, 2019$275,000 · 2 in hail · 28 events
- Flash Flooding and Flooding in Maryland, August 6, 2019$500,000 · 11 events
- Damaging Winds in Arkansas, August 6, 2019$366,000 · 57 kt wind · 6 events
- Tornado and Damaging Winds in Ohio, August 6 to 7, 2019$48,000 · EF1 · 24 events
- Hail and Damaging Winds in Illinois, August 6, 2019$157,000 · 3.5 in hail · 7 events
- Flash Flooding in New Mexico, August 6, 2019$165,000 · 4 events
- Hail and Damaging Winds in Tennessee, August 6, 2019$50,000 · 52 kt wind · 20 events
- Hail and Damaging Winds in South Dakota, August 6, 20193 in hail · 50 events
- Damaging Winds in Kentucky, August 6, 2019$46,000 · 56 kt wind · 7 events
- Damaging Winds in Tennessee, August 6, 2019$50,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Nebraska, August 6 to 7, 2019$30,000 · 2.5 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850332, 850333, 850334, 850335, 850337, 850338, 850340, 850341, 850352, 850354.